NURS 180 PHARMACOLOGY WEEK 11
ADVANCED QUIZ
1. A patient is receiving Doxorubicin for the treatment of breast cancer. Which assessment
finding is most critical for the nurse to report to the healthcare provider immediately?
A. New onset of grade 2 alopecia
B. A serum potassium level of 3.6 mEq/L
C. Development of a dry, non-productive cough and peripheral edema
D. Red-tinged urine 12 hours after administration
Answer: C
Conceptual Explanation: Doxorubicin is known for its cardiotoxicity, which can lead to
heart failure. Peripheral edema and cough are signs of cardiac dysfunction. Red urine is a
common, non-harmful side effect (Adriamycin).
2. A patient is prescribed high-dose Methotrexate for leukemia. The nurse should anticipate
the administration of which ‘rescue’ medication to prevent severe bone marrow suppression?
A. Dexrazoxane
B. Mesna
C. Leucovorin
,D. Filgrastim
Answer: C
Conceptual Explanation: Leucovorin (folinic acid) is administered as a rescue agent to
protect healthy cells from the lethal effects of Methotrexate by providing a source of folic
acid.
3. When administering intravenous Vincristine, the nurse should be most vigilant for which
complication?
A. Hemorrhagic cystitis
B. Acute pulmonary edema
C. Extravasation at the infusion site
D. Profound neutropenia
Answer: C
Conceptual Explanation: Vincristine is a potent vesicant. Extravasation can cause severe
tissue necrosis. Unlike many other chemo drugs, Vincristine is relatively bone marrow
sparing.
4. A patient is taking Cyclophosphamide for lymphoma. Which instruction is most important
to prevent a common life-threatening complication of this drug?
A. Maintain a high fluid intake and void frequently
B. Avoid crowds and people with infections
, C. Apply sunscreen before going outdoors
D. Take the medication with a high-fat meal to improve absorption
Answer: A
Conceptual Explanation: Cyclophosphamide can cause hemorrhagic cystitis. High fluid
intake (2-3 L/day) and frequent voiding help flush the metabolites (acrolein) from the
bladder.
5. A nurse is caring for a patient receiving Cisplatin. Which laboratory value requires
immediate follow-up?
A. Hemoglobin 11.5 g/dL
B. Magnesium 1.8 mEq/L
C. White blood cell count 6,000/mm3
D. Creatinine 2.4 mg/dL
Answer: D
Conceptual Explanation: Cisplatin is highly nephrotoxic. An elevated creatinine level
indicates renal impairment, which is a major dose-limiting toxicity for this agent.
6. A patient who underwent a kidney transplant is prescribed Cyclosporine. Which food or
beverage should the nurse instruct the patient to avoid?
A. Leafy green vegetables
B. Orange juice
ADVANCED QUIZ
1. A patient is receiving Doxorubicin for the treatment of breast cancer. Which assessment
finding is most critical for the nurse to report to the healthcare provider immediately?
A. New onset of grade 2 alopecia
B. A serum potassium level of 3.6 mEq/L
C. Development of a dry, non-productive cough and peripheral edema
D. Red-tinged urine 12 hours after administration
Answer: C
Conceptual Explanation: Doxorubicin is known for its cardiotoxicity, which can lead to
heart failure. Peripheral edema and cough are signs of cardiac dysfunction. Red urine is a
common, non-harmful side effect (Adriamycin).
2. A patient is prescribed high-dose Methotrexate for leukemia. The nurse should anticipate
the administration of which ‘rescue’ medication to prevent severe bone marrow suppression?
A. Dexrazoxane
B. Mesna
C. Leucovorin
,D. Filgrastim
Answer: C
Conceptual Explanation: Leucovorin (folinic acid) is administered as a rescue agent to
protect healthy cells from the lethal effects of Methotrexate by providing a source of folic
acid.
3. When administering intravenous Vincristine, the nurse should be most vigilant for which
complication?
A. Hemorrhagic cystitis
B. Acute pulmonary edema
C. Extravasation at the infusion site
D. Profound neutropenia
Answer: C
Conceptual Explanation: Vincristine is a potent vesicant. Extravasation can cause severe
tissue necrosis. Unlike many other chemo drugs, Vincristine is relatively bone marrow
sparing.
4. A patient is taking Cyclophosphamide for lymphoma. Which instruction is most important
to prevent a common life-threatening complication of this drug?
A. Maintain a high fluid intake and void frequently
B. Avoid crowds and people with infections
, C. Apply sunscreen before going outdoors
D. Take the medication with a high-fat meal to improve absorption
Answer: A
Conceptual Explanation: Cyclophosphamide can cause hemorrhagic cystitis. High fluid
intake (2-3 L/day) and frequent voiding help flush the metabolites (acrolein) from the
bladder.
5. A nurse is caring for a patient receiving Cisplatin. Which laboratory value requires
immediate follow-up?
A. Hemoglobin 11.5 g/dL
B. Magnesium 1.8 mEq/L
C. White blood cell count 6,000/mm3
D. Creatinine 2.4 mg/dL
Answer: D
Conceptual Explanation: Cisplatin is highly nephrotoxic. An elevated creatinine level
indicates renal impairment, which is a major dose-limiting toxicity for this agent.
6. A patient who underwent a kidney transplant is prescribed Cyclosporine. Which food or
beverage should the nurse instruct the patient to avoid?
A. Leafy green vegetables
B. Orange juice